Alabama, 2010Wildfire in Alabama, September 18 to 22, 2010
September 18 to 22, 2010 · NWS HUN · 1 event in 1 county or zone
A period of very dry and hot weather led to numerous mostly small grass fires across north Alabama. One of these grass fires became larger on the weekend of the 18th - 20th in Franklin county charring between 250 and 300 acres of land alone.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of very dry and hot weather led to numerous mostly small grass fires across north Alabama. One of these grass fires became larger on the weekend of the 18th - 20th in Franklin county charring between 250 and 300 acres of land alone. Another fire burned several acres in the Gurley area as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 18, 5:37 AM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 18, 5:37 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 AM CDT SAT SEP 18 2010
.UPDATE...
12Z AVIATION FORECAST.
&&
.AVIATION...
BRIEF VISIBILITY REDUCTIONS FROM LIGHT FOG/MIST ARE POSSIBLE THROUGH
13Z...MAINLY AT KMSL. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL
THROUGH THE FORECAST PERIOD.
&&
.DISCUSSION... /ISSUED 230 AM CDT SAT SEP 18 2010/
FOR FANS OF FALL...LIKE THIS FORECASTER...THE FORECAST FOR THE NEXT
SEVEN DAYS IS NOT AT ALL WHAT WE WANT TO SEE. IN FACT...AS WE CROSS
THE AUTUMNAL EQUINOX EARLY NEXT WEEK...IT WILL ACTUALLY FEEL LIKE
SUMMER...WITHOUT AS MUCH HUMIDITY. AND WHILE THE TEMPERATURES WILL
NOT BREAK RECORDS...IT WILL LIKELY BE THE WARMEST WEATHER THIS LATE
IN THE SEASON IN OVER 50 YEARS.
A LARGE UPPER HIGH CENTERED TO OUR WEST WILL PROGRADE OVER THE
SOUTHEASTERN STATES BY MONDAY...THEN ELONGATE INTO THE ATLANTIC AND
STRENGTHEN BY THE LATTER PART OF NEXT WEEK. THIS PROGRESSION RESULTS
IN GENERALLY DRY CONDITIONS FOR THE ENTIRE FORECAST PERIOD...AND
DOWNRIGHT HOT TEMPERATURES. THANKFULLY...HUMIDITY SHOULD BE LOW FOR
MOST OF THE PERIOD.
LOW-LEVEL THICKNESS INCREASES EACH DAY THROUGH MONDAY...AND THE
SUBSIDENCE SHOULD QUASH MOST OF THE CLOUD COVER...SO WILL CARRY
MOSTLY CLEAR TO CLEAR CONDITIONS THROUGH MONDAY...WITH DAYTIME HIGHS
94 TO 99...AND LOWS IN THE 60S. AS THE RIDGE MOVES EASTWARD...THAT
SHOULD ALLOW AT LEAST DIURNAL FAIR-WEATHER CUMULUS TO DEVELOP...SO
WILL SWITCH THE DAYS TO PARTLY CLOUDY AND BACK DOWN THE TEMPERATURES
SLIGHTLY.
HOWEVER...GIVEN THE PATTERN...THERE IS NO REASON TO BELIEVE
TEMPERATURES WILL COOL OFF AS MUCH AS GFSX MOS INDICATES...AND SO I
HAVE GONE 1-4 DEGREES ABOVE MOS THROUGHOUT THE EXTENDED. I CANNOT
RULE OUT ISOLATED CONVECTION...ESPECIALLY TERRAIN-INDUCED...STARTING
WEDNESDAY AFTERNOON. CHANCES ARE LESS THAN 10 PERCENT THOUGH AND
THUS TOO SMALL TO MENTION AT THIS TIME. AT LEAST IT APPEARS THE
RIDGE WILL BE SLOWLY WEAKENING THROUGH THE PERIOD AND INTO NEXT
WEEKEND.
FAST FACTS...
YESTERDAY WAS OUR 96TH DAY 90 OR ABOVE AT HUNTSVILLE THIS YEAR. THE
RECORD IS 117 DAYS...SET BACK IN 1925. WE HAVE ONLY SEEN MORE THAN
100 DAYS FIVE TIMES BEFORE...AND NOT SINCE 1954.
BY THE WAY...WE COULD BE CLOSE TO A RECORD HIGH IN THE SHOALS ON
SUNDAY /99 IN 1931/ AND TUESDAY /98 IN 1925/...AND CLOSE TO ONE IN
HUNTSVILLE NEXT FRIDAY /96 IN 1961/.
MEANWHILE...IT IS AMAZING TO NOTE THAT YEAR-TO-DATE...THIS IS STILL
ONLY THE 17TH WARMEST YEAR ON RECORD AT HUNTSVILLE. THAT COLD WINTER
MAY BE A DISTANT MEMORY BUT IT STILL IS HAVING A BIG IMPACT ON THE
RECORD BOOK.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 94 66 96 66 97 / 0 0 5 0 0
SHOALS 94 62 97 63 98 / 0 0 5 0 0
VINEMONT 91 64 94 64 93 / 0 0 5 0 0
FAYETTEVILLE 92 64 95 63 96 / 0 0 5 0 0
ALBERTVILLE 94 67 97 65 97 / 0 0 5 0 0
FORT PAYNE 94 62 94 61 93 / 0 0 5 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Sep 18, 3:52 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 AM CDT SAT SEP 18 2010
ALZ001>010-016-TNZ076-096-097-181830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
452 AM CDT SAT SEP 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
Wildfire, Franklin
- When
- September 18, 8:00 AM CST to September 22, 11:00 PM CST
- Where
- Franklin forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
One large grass fire developed in Franklin county on the east side of CR 83 and jumped to the west side of the highway on Saturday, September 18th, 2010. It then continued onward for another 9 to 10 hours, burning through timberland and farmland. Three structures were lost to the flames before Volunteer firefighters were able to put the fire out. Officials estimate between 250 and 300 acres of land were damaged by this blaze.
Another smaller grass fire developed at 3 pm on Tuesday, September 21st. It damaged at least another 75 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Lightning Strike in Illinois, September 18, 2010$50,000 · 1 event
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
- Hail in Iowa, September 18, 2010$10,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260507.